Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 1, NWS St. Louis, MO

February 21, 2018Marion County, Missouri

NWS St. Louis, MO issued this river flood warning at Feb 21, 2018, 2:18 AM CST for Marion County, Missouri. It took effect at Feb 21, 2018, 2:32 AM CST. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Feb 21, 2018, 2:18 AM CST (08:18 UTC)
In effect from
Feb 21, 2018, 2:32 AM CST
Expired
Feb 22, 2018, 1:12 PM CST
In force
35 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Marion County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fabius River near Taylor (TAYM7). The gauge peaked at 9.42 ft at Feb 21, 2018, 3:00 AM CST.

actionminormoderate5101502/2102/2202/23
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05500000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

408 
WGUS43 KLSX 210818
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
218 AM CST Wed Feb 21 2018

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri... 

  South Fabius River near Taylor

.This Flood Warning is a result of around 2.00 inches of precipitation...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC127-220817-
/O.NEW.KLSX.FL.W.0001.180221T0832Z-180222T1912Z/
/TAYM7.1.ER.180221T0832Z.180221T1200Z.180221T1912Z.NO/
218 AM CST Wed Feb 21 2018

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the South Fabius River near Taylor
* until Thursday afternoon.
* At  1:30 AM Wednesday the stage was 9.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by sunrise this 
  morning and crest near 9.6 feet this morning. The river is 
  forecast to fall below flood stage by this afternoon.
* Impact:  At 10.1 feet...Marion County Road 310 begins flooding just 
  west of the east end of the road, the intersection with County Road
  365.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/22  02/23  02/24  02/25  02/26

South Fabius River
  Taylor           9.5    9.38       9.9    7.7    4.7    2.8    3.6


&&


LAT...LON 3993 9160 3990 9152 3984 9160 3984 9172
      3989 9176                       



$$
1 follow-up statement
409 
WGUS83 KLSX 211514
FLSLSX
Flood Statement
National Weather Service St Louis MO
914 AM CST Wed Feb 21 2018

...The Flood Warning is cancelled for the following rivers in 
Missouri...
 
  South Fabius River near Taylor


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC127-211544-
/O.CAN.KLSX.FL.W.0001.000000T0000Z-180222T1912Z/
/TAYM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
914 AM CST Wed Feb 21 2018

The Flood Warning is cancelled for
  the South Fabius River near Taylor.
* At  8:30 AM Wednesday the stage was 9.1 feet.
* Flood stage is 9.5 feet.
* The river crested below flood stage at 9.4 feet. The river will 
  fall to 6.5 feet by tomorrow morning.
* Impact:  At 9.5 feet...Flood Stage.  Minor flooding begins.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     02/22  02/23  02/24  02/25  02/26

South Fabius River
  Taylor           9.5    9.07       6.5    5.2    3.3    4.2    3.8


&&


LAT...LON 3993 9160 3990 9152 3984 9160 3984 9172
      3989 9176                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 20, 11:55 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 20, 11:55 PM CST, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 PM CST Tue Feb 20 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 317 PM CST Tue Feb 20 2018

Have two main concerns through tomorrow afternoon...ice accretion
and possible flooding. Have issued a winter weather advisory for
the entire CWA for the possibility for up to around a tenth of an
inch of ice of tonight into tomorrow morning. Have also issued an
areal flood watch for the possibility of localized flood given
that we have had some areas with up to 2 inches of rainfall so
far, and that we will continue to have widespread rain through
this evening with another 1 to 2 inches of rain.

Cold front is currently from near Hillsboro, IL to Belleville to
Steelville, MO. This front will move south of the CWA by mid
evening. Regional radars continue to show large band of
precipitation north of the front extending from the Great Lakes
into the Southern Plains. This band will continue to move
northeast across the CWA through at least this evening. It will
then begin to shift southeast overnight into Wednesday morning as
shortwave trough over central High Plains lifts northeast pushing
the precipitation band southward. Temperatures will gradually
drop tonight, gradually falling below freezing from northwest to
southeast with time. Forecast soundings favor freezing rain as a
precipitation type with shallow cold air undercutting the warmer
air aloft. Ground and road temperatures are relatively warm from
recent days which will act to lessen ice accumulation somewhat.
There should be enough ice accretion for some areas to see a tenth
of an inch of a ice...possibly more. Temperatures should rise
above freezing by late morning on Wednesday, causing any lingering
precipitation to change over to rain. Rain will linger over parts
of southeast Missouri into southern Illinois into Wednesday
afternoon.

There is some potential for flooding tonight as there continues to
be steady rain over the area, and there was up to 2 inches of rain
in some places over the past 48 hours. Another 1 to 2 inches of
rain is possible in the flood watch tonight which could cause
localized flooding.

Britt

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 317 PM CST Tue Feb 20 2018

(Wednesday Night)

Still unfortunately do not have a lot of confidence in specifics on
Wednesday night. Biggest uncertainties will be how freezing line
evolves and how much precipitation falls where air temperatures are
below freezing. Believe there will be two main areas of
precipitation Wednesday night. One will be focused to the southeast
of the CWA across the lower Ohio and Mississippi River Valleys where
just to the north of the surface front and where strong upper-level
divergence is forecast beneath the RER of a jet streak aloft. The
northwestern extent of this precipitation will likely clip portions
of southeast Missouri and southwest Illinois but fall in the form of
plain rain as surface temperatures are expected to be in the mid
30s. A second area of precipitation in the form of freezing rain and
sleet is expected across the middle Missouri River Valley. This area
should by and large miss the CWA to the northwest. In between,
models show some spotty light precipitation which should be in the
liquid form. However, with parts of the area slightly below freezing
parts of the overnight hours, a light glazing is expected. Impacts
may be minimal across much of that area however as temperatures stay
very near the freezing mark. Area of more concern would be across
northeastern Missouri where temperatures in the upper 20s are
forecast.

(Thursday - Saturday Night)

Active weather pattern will continue through early this weekend.
Expecting 2-3 round of rainfall Thursday night through Saturday
night with the heavier rain focusing across portions of southeast
Missouri and southwest Illinois. First round Thursday night and
early Friday looks to be fairly benign with low rainfall rates but
rounds Friday night through Saturday night have the potential for
heavier rainfall rates with possible convection. Antecedant
conditions by that time also will have also changed fairly
dramatically between now and then. More concern in this time period
but we do have plenty of time to see how much rain falls with each
preceding round. Total (additional) rainfall amounts generally in
the 2-4 inch range appear likely from Thursday night through
Saturday night at this early juncture, with locally higher amounts
possible. While it is still too early to get too specific, it
certainly appears that the potential for river and flash flooding
will increase toward the end of this wet pattern we are entering.
Be sure to stay tuned for the latest forecast information throughout
the week.

(Sunday - Next Tuesday)

Seasonably mild and dry weather still appears likely to end the
weekend and early next week as surface high pressure slides eastward
across the mid-Mississippi Valley. Look for highs in the 40s and 50s
with lows vastly in the 30s.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1137 PM CST Tue Feb 20 2018

A broad area of precipitation will continue to move across the
forecast area through the early morning hours. Cold air will
continue to undercut the rain, and turn it to freezing rain mixed
with a little bit of sleet. Low MVFR and IFR conditions will
likely prevail through most of the night with improvement from
northwest to southeast on Wednesday as the precipitation ends.
The exception will be over the eastern Ozarks and southern
Illinois where ceilings are unlikely to rise above low MVFR and
IFR values through the day with lingering light precipitation.

SPECIFICS FOR KSTL:

Expect temperatures to continue falling through the night with
rain also continuing. Current thinking is that temps will be cold
enough for freezing rain by 08Z-09Z. Freezing rain will likely
persist through 12Z or so, occasionally mixed with a little bit of
sleet. Think IFR conditions are likely, but ceilings have been
tough to pin down tonight...so confidence is not especially high.
Should see improvement in flight conditions by mid-late Wednesday
morning...but VFR is not likely. Another wave of precipitation
with falling ceilings is possible late Wednesday night/Thursday
morning.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 6 AM CST Wednesday for Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

     Winter Weather Advisory until noon CST Wednesday for Crawford MO-
     Iron MO-Jefferson MO-Madison MO-Reynolds MO-Saint Francois
     MO-Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Washington MO.

     Winter Weather Advisory until 6 AM CST Wednesday for Franklin MO-
     Gasconade MO-Lincoln MO-Saint Charles MO-Warren MO.

     Winter Weather Advisory until 6 AM CST Wednesday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Moniteau MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO.

IL...Flood Watch until 6 AM CST Wednesday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

     Winter Weather Advisory until noon CST Wednesday for Bond IL-
     Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Randolph IL-Saint Clair IL-Washington IL.

     Winter Weather Advisory until 6 AM CST Wednesday for Calhoun IL-
     Greene IL-Jersey IL-Macoupin IL.

     Winter Weather Advisory until 6 AM CST Wednesday for Adams IL-
     Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 20, 3:04 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
304 PM CST Tue Feb 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
304 PM CST Tue Feb 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Moderate to heavy rainfall rates are likely tonight and a flood
watch has been issued for parts of the area. Please see the flood
watch product for more details.

A period of freezing rain, possibly mixed with sleet, is expected
tonight. A light glaze of ice to as much as 0.2" is possible. A
winter weather advisory has been issued and please refer to that
product for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A brief period of freezing rain, possibly mixed with sleet, is
expected early Wednesday morning.

Another round of freezing rain, possibly mixed with sleet, is
expected on Wednesday night into Thursday morning. Ice amounts of
up to one tenth of an inch are possible on Wednesday night into
Thursday morning.

There is a chance for thunderstorms from Friday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight. Spotters are
encouraged to report any flooding as well as freezing rain
accumulations to the National Weather Service.

Gosselin

In the hours before

Local storm report, Feb 20, 10:32 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FREEZING RAIN    BOWLING GREEN           39.34N  91.20W
02/20/2018  U0.00 INCH       PIKE               MO   CO-OP OBSERVER

            ICING OBSERVED ON TREES, GRASS, AND ELEVATED SURFACES.
            SOME SLEET HAS ALSO MIXED IN WITH THE FREEZING RAIN.

&&

EVENT NUMBER LSX1800051

KANOFSKY
Local storm report, Feb 20, 11:59 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     FREEZING RAIN    7 S BLAND               38.20N  91.63W
02/20/2018  U0.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            SPOTTER REPORTS LIGHT FREEZING DRIZZLE AND SLEET. ICING
            HAS DEVELOPED ON ELEVATED AND UNTREATED SURFACES
            INCLUDING DECKS AND TREES.

&&

EVENT NUMBER LSX1800052

KANOFSKY
Local storm report, Feb 21, 12:17 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     SLEET            WELDON SPRING           38.72N  90.65W
02/21/2018  U0.0 INCH        ST. CHARLES        MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS SLEET AT THE MO-94 OVERPASS AT
            I-64.

&&

EVENT NUMBER LSX1800053

KANOFSKY
Local storm report, Feb 21, 1:16 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     SLEET            ROSEBUD                 38.39N  91.40W
02/21/2018  U0.0 INCH        GASCONADE          MO   SOCIAL MEDIA

            CARS COVERED IN SLEET. FREEZING RAIN ALSO OCCURRING.

&&

EVENT NUMBER LSX1800054

KANOFSKY
Local storm report, Feb 21, 1:20 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     FREEZING RAIN    HANNIBAL                39.71N  91.38W
02/20/2018  E0.09 INCH       MARION             MO   SOCIAL MEDIA

            ICE ACCRETION ON TREES, POWER LINES, AND GRASSY
            SURFACES. ICE ACCRETION SLIGHTLY LESS THAN 0.10 INCHES.

&&

EVENT NUMBER LSX1800055

KANOFSKY
Local storm report, Feb 21, 1:27 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     SLEET            ST. PETERS              38.78N  90.61W
02/21/2018  U0.0 INCH        ST. CHARLES        MO   TRAINED SPOTTER

            MIX OF SLEET AND FREEZING RAIN AT I-70 AND MID RIVERS
            MALL DRIVE.

&&

EVENT NUMBER LSX1800056

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:17 AM CSTAreal Flood AdvisoryLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more6 hr
Feb 21, 3:33 AM CSTWinter Weather AdvisoryLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 16 more31 hr
Feb 21, 6:31 AM CSTRiver Flood WarningLSXReynolds29 hr
Feb 21, 6:59 AM CSTRiver Flood WarningLSXLincoln37 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.